Magazine Essay

The Dark Side of the Spoon

I spot him on the corner in front of the 7-Eleven, wearing a white-brimmed hat that rests on top of black sunglasses covering half of his face. I walk up towards him with my phone out, giving him a nod. From across the block it looks as if I’m looking at my phone, asking this guy for directions.

He has a collared shirt on making him look like a decent part of society. Until, you look closer, his pants are halfway down his ass. Then two seconds later I walk away, giving him another nod. I’ll see him tomorrow to do the same thing. He is a friend but moreover he is my OxyContin dealer.

Right then, the decision had already been made. When I decided to consume that first Oxy, I’m hooked again. I know this after what has happened in the past whenever I get ahold of any opiate. I become hooked right when I start to feel that warm, euphoric sensation of having nothing to worry about. Even though, I have everything to worry about. Now, it is just a matter of time before I end up back on the dope train—shooting heroin.

Even if I begin with a simple hydrocodone pill, over time, it will end up with a needle stuck in my arm—every time. What goes on in my head is, ‘I think possibly, this one instance, I can do it one time and then forget about it. Never do it again.’ But it’s never like that. It’s the definition of insanity: doing the same thing over and over, expecting different results.

Am I insane? Statistics say “Yes.” Magic 8-ball says, “Most Likely.”

Damned 8-Ball.

I recognize there are some people out there asking, “Why don’t you just quit?”

I wish it were that easy, I honestly do. But it’s not and now, I’m hooked and riding the train—you can even view the tracks littering my arms—they’re going nowhere, and so am I. The crazy thing about it is, at first you can stop whenever, with no trouble,

but you don’t want to.

And when you want to,

you can’t.

It’s sick, actually.

As sick as the malady you endure when you do try to quit—experiencing the wicked withdrawal. That is a cruelness I wouldn’t wish upon my worst enemy. From my experience, this is how it starts:

Once you inject a shot, you maintain about seven hours of being high—depending on the strength of the dope—until you start to experience that “icky” feeling. This is the kickoff to your first few days of Hell on Earth. The icky feeling consists of a runny nose and excessive yawning. After another hour, your eyes will begin tearing up incessantly.

Once a new symptom starts, it doesn’t lay off, it merely adds on to the hell you’re already feeling. Then come the sweats, goosebumps, and leg cramps. At about twelve hours without dope, the withdrawal will bring on abdominal cramps, nausea, and muscle/bone aches. It feels similar to the Flu. But that’s only the first day.

If you somehow manage to fall asleep, you will wake up the next morning in full-on, balls-to-the-wall withdrawal. This is where the mental sickness kicks in. You’re tired and restless, depressed and agitated. Along with everything you felt the day before, you also experience tremors and leg kicking—why they call it “kicking dope.” Another perpetually annoying symptom is the endless temperature changing. One second you’re burning up, the next you’re freezing your ass off. You’re cold with goosebumps while you suffer a fever with sweats.

The restlessness and depression are the worst for me. You feel like you’re dying, but in reality, you won’t die from opiate withdrawal. But once the simultaneous vomiting and diarrhea charge in, you’ll wish you were dead. Some people kill themselves because they can’t take it anymore. That, having a heart attack, or ripping your esophagus from violent vomiting are the only ways opiate withdrawal can become deadly.

The only things that can make you feel better—other than medical care—are masturbation and a hot bath. Don’t bother trying to shower; the water is like thousands of tiny, sharp arrows being brutally thrown at you while your body is already aching in pain. Plus, vomit is hard to extract out of the bathtub.

You won’t sleep that next night either, so don’t even try, but if you manage to, it would solely be a few half-ass winks. You will continuously be rolling around, trying to capture a little comfort that you’ll never find. The third day is the absolute worst, though.

This is the day you wish you were dead.

You will kill for a fix, but you have no energy.

Your bed sheets are soaking wet with sweat.

Your skin feels sandpaper-rough and drier than the Mojave desert.

The room you’re in reeks of death; though, you only wish you were dead.

Anxiety, depression, hypertension, rapid heart rate, and muscle spasms are heavy at work to go along with the incessant, vomiting and diarrhea. But nothing is as worse as the cravings.

You turn into a vampire with an intense desire for more. More delicious, dreamy dope to quench your extreme thirst. Not to mention, put an end to your agony.

Though, after the horrible third day, the symptoms will start to wither.

You will still feel like shit, but you’re there. You’ve rounded the peak of the pile.

You’ve won.

… Except for that incessant craving, that still lingers in your mind like a starving werewolf at night.

Most television programs you watch pertaining celebrities in rehab, show you that it merely takes three days to kick. This couldn’t be more wrong. It takes three days for the symptoms to start to dissipate, but you won’t feel better for about a week. And you won’t be back to normal—homeostasis—for a month, depending on use. That month will consist of non-stop cravings, anxiety, depression and difficulty finding joy in pleasurable things.

Opiate withdrawal is the worse—after Methadone, where the first day feeling ill feels like the third day of heroin sickness—but it most likely, won’t kill you; however, alcohol and benzodiazepine—Xanax, Valium, Klonopin, etc.—withdrawals can, if not treated with proper medical maintenance.

“So, if the withdrawals are so bad, then why do the drug? Is the high worth it?”

The truth is, for me, no, it’s not. However, I can go back and forth when I’m using. Sober, I can say no! N. O. No, It’s not worth it, at all. But there are some addicts out there who would say it is. This can be difficult to understand for an inexperienced individual. You just have to “understand that you don’t understand” and leave it at that. It’s not worth doing.

It took five stays in multiple inpatient treatment centers to finally stay clean. This is also after countless relapses and ultimately a 6-month rehab stay 2,000 miles away from where I live. I had to change my environment completely, then stay in sober living for a few months after that.

In the latter rehab, I had found out the underground, core issues as to why I had to use drugs to survive. Heroin wasn’t my problem, only the solution I chose to cope with a much deeper issue. And it wasn’t just one, either.

You may also like

Leave a Reply